Washington, 2009

Damaging Winds in Washington, July 28, 2009

July 28, 2009 · NWS OTX · 2 events in 1 county or zone

Strong winds from a thunderstorm downed trees across Cedonia and Addy Roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong winds from a thunderstorm downed trees across Cedonia and Addy Roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 7:23 PM PST, 27 minutes earlier.

Area forecast discussion, Jul 28, 7:23 PM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
823 PM PDT TUE JUL 28 2009

.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE TONIGHT AHEAD OF A
WEAK COLD FRONT. TEMPERATURES WILL COME DOWN A FEW DEGREES FOR
WEDNESDAY...BUT STILL REMAIN ABOVE NORMAL INTO THE WEEKEND. NORTHERLY
FLOW ALOFT WILL PREVAIL FOR MUCH OF THE WEEK WITH SMALL DISTURBANCES
BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS ALMOST EVERYDAY TO
THE MOUNTAINS.

&&

.DISCUSSION...
UPDATE SENT TO INCREASE THE POP COVERAGE FOR THE NEXT SEVERAL
HOURS. A COLD FRONT WILL CONTINUE TO DROP IN FROM THE NORTHEAST
AND PUSH UP TO THE CASCADES BY MORNING. CURRENT SATELLITE AND
RADAR TRENDS SHOW INSTABILITY IN STILL PRESENT. NEWEST RUNS DO
NOT INDICATE THE SBCAPE/LI SLACKENING OVER THE NORTHEAST
UNTIL 06Z OR SO. THERE IS LINGERING MID-LEVEL INSTABILITY THROUGH
THE NIGHT OVER MUCH OF THE CWA...BUT THE MOST VIGOROUS LAYS NEAR
THE CASCADES.

SO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS...ESPECIALLY FROM THE NORTHERN PANHANDLE
THROUGH STEVENS COUNTY THROUGH MUCH OF THE EVENING. OTHERS CONTINUE
ALONG THE EAST SLOPES OF THE CASCADES...DROPPING SOUTH INTO THE
WATERVILLE PLATEAU. THIS IS WHERE THE FOCUS OF PRECIPITATION
SHOULD SLIP LATE THIS EVENING AND OVERNIGHT. WE WILL HAVE
TO WATCH THE NORTHEAST AND EASTERN CWA FOR FURTHER DEVELOPMENT
TOO...AND MAY NEED TO EXTEND TO PRECIP CHANCES ACROSS THIS
REGION THROUGH THE OVERNIGHT IN A LATER UPDATE. /JCOTE

&&

.AVIATION...
A CANADIAN COOL FRONT ENTERING THE REGION FROM THE NORTHEAST THIS
EVENING AND EXITING TO THE SOUTHWEST BY 18Z WEDNESDAY WILL PRODUCE
SCATTERED STRONG THUNDERSTORMS OVER THE NORTHEAST COLUMBIA BASIN
THROUGH 04Z TONIGHT...MAINLY IMPACTING THE KGEG/KSFF/KCOE TAF SITES
TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE REMAINDER OF
THE COLUMBIA BASIN AND CASCADES THROUGH TONIGHT. STRONG GUST
FRONTS ARE POSSIBLE FROM THIS FRONTAL PASSAGE AND THUNDERSTORM
OUTFLOW...AND MAY IMPACT THE KMWH TAF SITE BETWEEN 02Z AND 06Z
TONIGHT. LOCALLY REDUCED VISIBILITIES IN BLOWING DUST IS POSSIBLE.
STORMS WILL TAPER OFF OVERNIGHT...WITH BREEZY NORTHEAST WINDS
DEVELOPING AT ALL TAF SITES AFTER 18Z WEDNESDAY. LINGERING
AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE CASCADES WEDNESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  88  59  90  61  89 /  20   0   0   0   0  10
COEUR DALENE  63  85  54  88  56  86 /  30   0   0   0   0  10
PULLMAN        58  87  51  90  53  90 /  20   0   0   0   0  10
LEWISTON       66  93  62  96  63  96 /  10   0   0   0   0  10
COLVILLE       59  89  54  93  57  89 /  30   0   0   0  10  20
SANDPOINT      61  84  51  86  52  82 /  30  10  10  10  10  20
KELLOGG        60  82  57  87  57  86 /  40  10  10  10  10  20
MOSES LAKE     68  98  62  99  64 100 /  10   0   0   0   0  10
WENATCHEE      70  97  67  99  70  97 /  20   0   0   0   0  10
OMAK           67  96  62  99  64  95 /  20  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:14 AM PST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE JUL 28 2009

IDZ001-002-004-WAZ036>038-042-291400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
614 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...THE
NORTHERN CASCADES...AND OKANOGAN HIGHLANDS. SOME OF THE STRONGER
CELLS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND
STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-026-027-WAZ031>035-041-043-044-291400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:48 PM PST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT TUE JUL 28 2009

WAZ037-290030-
PEND OREILLE WA-
448 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON

UNTIL 530 PM PDT

AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DIAMOND LAKE..MOVING SOUTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DIAMOND LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4805 11706 4806 11736 4836 11749 4830 11721
TIME...MOT...LOC 2348Z 343DEG 11KT 4822 11728

FRIES
Special weather statement, Jul 28, 3:54 PM PST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT TUE JUL 28 2009

WAZ035>038-290045-
FERRY WA-STEVENS WA-LINCOLN WA-
454 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
  FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 545 PM PDT

AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR REPUBLIC...KELLER..AND INCHELIUM MOVING
SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   INCHELIUM...
   MILES...
   AND LINCOLN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4876 11821 4769 11804 4772 11883 4874 11884
TIME...MOT...LOC 2352Z 334DEG 7KT 4833 11835 4828 11859

RP
Special weather statement, Jul 28, 4:49 PM PST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
549 PM PDT TUE JUL 28 2009

WAZ037-290130-
STEVENS WA-
549 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON

UNTIL 630 PM PDT

AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF WELLPINIT NEAR FRUITLAND.
THIS STORM WAS MOVING TO THE SOUTH AT 10 TO 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4815 11806 4783 11792 4783 11799 4781 11800
      4780 11809 4794 11820 4792 11830 4804 11832
      4804 11828 4807 11824 4812 11825 4813 11823
TIME...MOT...LOC 0049Z 180DEG 0KT 4808 11819

RP
Special weather statement, Jul 28, 5:29 PM PST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT TUE JUL 28 2009

IDZ004-290230-
SHOSHONE ID-BENEWAH ID-
629 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  WEST CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 730 PM PDT

AT 628 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF ST. MARIES..MOVING SOUTH AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CALDER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4707 11612 4704 11648 4740 11649 4740 11619
TIME...MOT...LOC 0129Z 353DEG 17KT 4739 11636

FRIES
Local storm report, Jul 28, 5:52 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     W NEWPORT               48.18N 117.06W
07/28/2009                   PEND OREILLE       WA   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ACROSS VARIOUS PORTIONS OF THE
            TOWN.

&&

JFOX
Local storm report, Jul 28, 7:01 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     4 NW COOLIN             48.52N 116.90W
07/28/2009                   BONNER             ID   BROADCAST MEDIA

            MULTIPLE UPROOTED TREES DAMAGING AT LEAST THREE HOMES ON
            KALISPELL BAY OF PRIEST LAKE.

0420 PM     TSTM WND DMG     NEWPORT                 48.18N 117.05W
07/28/2009                   PEND OREILLE       WA   BROADCAST MEDIA

            MANY TREES TOTALLY UPROOTED. TREES FALLEN ON HOMES.
            DAMAGE TO UNITED CHURCH OF CHRIST IN TOWN.

&&

FRIES

The radar

The Spokane radar (KOTX), 68 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 28, 7:50 PM PST to 8:00 PM PST
Where
Stevens County, 7 mi SE of Gifford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.228, -118.042

Sheriff reported downed trees across Cedonia and Addy roads.

Thunderstorm Wind, Stevens

When
July 28, 7:50 PM PST to 7:55 PM PST
Where
Stevens County, 4.17 mi N of Cedonia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.190, -118.080

The Sheriff reported the public utility company had to clear the road and repair powerlines at Lesig Road and Locke Road and clear downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182136, 185500.